Pennsylvania, 2013Flood and Damaging Wind in Pennsylvania, August 31, 2013
August 31, 2013 · NWS PBZ · 2 events in 2 counties and zones
Isolated showers and thunderstorms developed in the afternoon of August 31st with the help of a departing shortwave.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and thunderstorms developed in the afternoon of August 31st with the help of a departing shortwave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 2:21 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 2:21 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT SAT AUG 31 2013
.SYNOPSIS...
WARM AND HUMID CONDITIONS WITH PERIODIC SHOWERS AND THUNDERSTORMS
WILL PREVAIL THROUGH THE LABOR DAY WEEKEND.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF MID-AFTERNOON...CONVECTION HAS GENERALLY BEEN A BUST SO
FAR. EXCEPT FOR A FEW ISOLATED SHOWERS ALONG THE INTERSTATE 80
CORRIDOR...ALL LOCATIONS HAVE REMAINED DRY SINCE MID-MORNING.
CONSIDERING THE MAIN UPPER LEVEL SHORTWAVE HAS ALREADY PUSHED EAST
OF THE REGION...DO NOT REALLY SEE ANYTHING THAT WILL PROVIDE MUCH
OF A FORCING MECHANISM UNTIL THE NEXT SHORTWAVE AFFECTING THE AREA
LATE TONIGHT INTO SUNDAY. AS A RESULT...HAVE CUT WAY BACK ON POPS
EARLY...RAMPING THEM UP AGAIN BY LATE TONIGHT. HOWEVER...CANNOT
COMPLETELY DISCOUNT THE POSSIBILITY OF A LINE OF SHOWERS/STORMS
DEVELOPING FROM NORTHEAST TO SOUTHWEST ACROSS THE REGION WHICH
SEVERAL RUNS OF THE HRRR HAS BEEN INSISTENT WILL DEVELOP JUST
BEFORE SUNSET. ANOTHER STICKY NIGHT CAN BE EXPECTED WITH LOWS ONLY
DROPPING TO AROUND 70.
A BIT OF DISAGREEMENT BETWEEN MODELS FOR TOMORROWS FORECAST. ALL OF
THE SYNOPTIC MODELS BRING A DECENT SHORTWAVE FROM EASTERN OHIO IN
THE MORNING TO CENTRAL PENNSYLVANIA BY THE AFTERNOON...TRIGGERING
WIDESPREAD PRECIPITATION. ON THE OTHER HAND...ALL OF THE HIGH
RESOLUTION MODELS SHOW MUCH LESS COVERAGE WITH PRECIP. SEEING AS THE
SHORTWAVE IN QUESTION IS CURRENTLY OVER CHICAGO PRODUCING SHOWERS
AND THUNDERSTORMS...WILL STICK WITH THE SYNOPTIC MODEL SOLUTIONS. A
SCENARIO SIMILAR TO TODAY COULD OCCUR...WITH THE HIGHEST POPS
POTENTIALLY ARRIVING IN THE MORNING ACROSS WESTERN PORTIONS OF THE
AREA ALONG WITH THE SHORTWAVE AND REMNANT THUNDERSTORMS.
HOWEVER...WILL PUT IN LIKELY POPS ALONG THE RIDGES DURING THE EARLY
AFTERNOON WHILE THE SHORTWAVE IS PASSING THROUGH.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
THERE SHOULD BE A BRIEF LULL IN PRECIPITATION SUNDAY EVENING WITH
THE UPPER LEVEL SHORTWAVE TO THE EAST AND THE NEXT COLD FRONT OUT
TO THE WEST. RAIN SHOULD BEGIN TO OVERTAKE THE EASTERN COUNTIES
VERY EARLY MONDAY...AND THE FRONT WILL BE HUGGING THE RIDGES BY
MONDAY EVENING. INSTABILITY AND WIND SHEAR SHOULD BE HIGH ENOUGH
THAT A FEW STRONGER THUNDERSTORMS ARE POSSIBLE...BUT OVERALL
SEVERE THREAT APPEARS TO BE LOW.TEMPERATURES SUNDAY NIGHT AND
MONDAY SHOULD BE SIMILAR TO THOSE THROUGH THE EARLIER PORTIONS OF
THE WEEKEND.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE CDFNT IS FORECAST TO EXIT THE RGN MON NGT AND END THE SHWR
CHCS. BLDG HIGH PRES SHOULD THEN MAINTAIN DRY WEATHER UNTIL
PASSAGE OF ANOTHER WEAK CDFNT ON THU. LTD MSTR IS PROGGED WITH
THAT FNT...SO ONLY SLGT CHC POPS WERE INCLUDED ATTM. UNDR ERN
CONUS TROFG ALOFT...SUB AVG TEMPS ARE EXPD INTO SATURDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
GENERAL VFR EXPECTED IS FORECAST TODAY ALTHOUGH SOME SHWRS AND
TSTMS MAY MAR UPR OH VALLEY WEA LTR THIS AFTN AND THIS EVE. THE
BTR CHC OF THIS OCCURRENCE LKS TO BE OVR AREAS E OF PIT AS PER
POSITIONING OF A SLOW-MOVG MID LVL TROF. TAFS HAVE THUS BEEN
AMENDED TO INCLUDED TSTM MENTION AT ONLY AT MGW FOR NOW.
OTHERWISE...A MORE SIGNIFICANT SHRTWV IS MDL-INDICATED FOR A
SUNDAY PASSAGE. GIVEN MSTR SUPPLY AND INCRSG ASCENT...HAVE
FORECAST DEGRADED CIGS/MVFR CONDITIONS FOR THE PREDAWN WITH IFR
AT FKL AND DUJ. MORE WIDESPREAD SHWRS AND CONTD RESTRICTIONS ARE
ANTICIPATED FOR SUNDAY.
.OUTLOOK.../SUNDAY THROUGH THURSDAY/...
A DECISIVE CDFNT PASSAGE IS STILL SLATED FOR MONDAY. RESTRICTIONS
MAY THUS BE EXPECTED UNTIL HIGH PRES BUILDS FOR TUESDAY THROUGH
THURSDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 30, 11:57 PM EST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 AM EDT SAT AUG 31 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-010500-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1257 AM EDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 4:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT SAT AUG 31 2013
PAZ015-016-312230-
CLARION PA-JEFFERSON PA-
526 PM EDT SAT AUG 31 2013
...STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND SOUTHERN CLARION
COUNTIES...
AT 520 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CLEAR
CREEK STATE PARK TO 2 MILES NORTHEAST OF SLIGO...MOVING SOUTHEAST AT
10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...WITH THE SLOW MOVEMENT OF THESE STORMS...HEAVY RAIN
COULD POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
SLIGO... CLEAR CREEK STATE PARK...
CLARION... RIMERSBURG... LIMESTONE...
SUMMERVILLE... BROOKVILLE... NEW BETHLEHEM...
BROCKWAY... REYNOLDSVILLE... PUNXSUTAWNEY...
DORA...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4120 7871 4119 7877 4112 7880 4090 7880
4091 7921 4105 7922 4101 7928 4100 7936
4098 7937 4101 7941 4099 7943 4108 7967
4134 7917 4133 7911 4136 7908 4138 7898
4127 7874 4124 7874 4123 7870
34Thunderstorm Wind, Clarion
- When
- August 31, 5:15 PM EST
- Where
- Clarion County, 1.04 mi W of Kingsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.130, -79.290
State official reported multiple trees down.
Flood, Jefferson
- When
- August 31, 10:30 PM EST to 11:59 PM EST
- Where
- Jefferson County, 0.69 mi S of Brookville to 1.28 mi SSW of Summerville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.160, -79.080
State official reported that Route 28 was shut down from Brookville Boro to Summerville due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475435, 475436.